Kansas, 2019

Hail in Kansas, April 21, 2019

April 21, 2019 · NWS ICT · 3 events in 2 counties and zones

A couple of severe thunderstorms hit Central Kansas, more specifically Barton and Rice counties, with hail as large as ping pong balls. No damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A couple of severe thunderstorms hit Central Kansas, more specifically Barton and Rice counties, with hail as large as ping pong balls. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 21, 5:47 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 21, 5:47 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
647 PM CDT Sun Apr 21 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 338 PM CDT Sun Apr 21 2019

It has been a warm and windy Easter Sunday across central, south
central, and southeast Kansas. At the surface, an area of low
pressure is centered over northwest Kansas ahead of a cold front
extending across the Northern Plains from the Great Lakes region
westward to the Rockies. A distinct dryline extends southward from
the surface low through western/central Kansas and into the
Oklahoma and Texas panhandles. Ahead of the dryline and front
across the CWA, good mixing and a tightened pressure gradient have
allowed for gusty south winds that have flirted with advisory
criteria this afternoon, particularly in southeast Kansas.
Combined with plenty of sunshine, the southerly flow has warmed
temperatures into the low 80s areawide this afternoon.

Heading into the evening and overnight period is when things
begin to get more interesting as the dryline and front slowly
progress east/southeast into central Kansas. Convergence along and
ahead of these boundaries in concert with an uptick in available
low-level moisture could produce some isolated thunderstorms this
evening- overnight in central Kansas as the cap in this area
erodes. Still think elsewhere in south central Kansas will remain
under a strong cap throughout the evening preventing convective
initiation. With 1500-2000J/kg of 0-1km MLCAPE and fairly steep
700mb-500mb lapse rates, cannot rule out a strong to marginally
severe storm capable of wind gusts up to around 60mph or so. Shear
looks marginal at best in the area of weakest convective
inhibition, so thinking wind will be the primary threat though
some hail up to around 1 inch cannot be completely ruled out.
There is still some question regarding precip coverage during the
day on Monday. Most models keep south central and southeast Kansas
capped during the day on Monday, but the NAM, NAMNEST, and HIRES
guidance are much more liberal with chances for isolated to
scattered showers along and ahead of the frontal boundary during
the day. Even if that turns out the be the case, only marginal
instability would prevent widespread thunder in favor of just a
few rain showers during the day. Given the uncertainty, felt it
was worth including a slight chance mention in the forecast.

Monday night through Tuesday, another shortwave will bring better
chances for rain showers and thunderstorms to southern Kansas. The
threat for severe storms looks low throughout this period,
however. Temperatures will be much cooler on Tuesday with highs
expected to range in the low to mid 60s area-wide as a result of
much lower thickness values, sky cover, and boundary layer cold
air advection over the area for much of the day.

.LONG TERM...(Wednesday through Sunday)
Issued at 338 PM CDT Sun Apr 21 2019

The forecast becomes much more quiet in the long term once precip
ends for most of the area on Tuesday night. Models have been
fairly consistent depicting a mid/upper low that will move across
the Southern Plains Wednesday-Thursday. Guidance keeps this system
and most, if not all, of its associated precip south of the
Kansas/Oklahoma border leaving central, south central, and
southeast Kansas dry. A warming trend in temperatures will
commence beginning on Wednesday, with highs gradually increasing
each day from the low 70s on Wednesday to the low 80s next
weekend. Behind the Southern Plains mid/upper low during the
middle of the week, a ridging pattern will take over continuing
the dry tend until the weekend. Early indications are that a
couple of shortwaves could bring chances for showers/thunderstorms overnight
Friday night and again Saturday night, but confidence is rather
low at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 647 PM CDT Sun Apr 21 2019

VFR conditions are expected for most locations over the next 24
hours.  A cold front and dryline will gradually push into central KS
this evening, with convection over the high plains slowly
propagating east into areas along and north of Interstate 70 later
this evening.  So will include a VCTS for the KRSL/KGBD and KSLN taf
sites.  Will also go with a tempo group for the KRSL taf, as once
TSRA moves into the area, it may produce some gusty winds and reduce
vsbys to MVFR for some short periods.

Cold front will make slow progress to the S-SE late tonight into
early on Mon, with a wind shift expected to the NW.  there is some
hints at some MVFR or possibly some IFR cigs over SE KS just ahead
of the front, so will mention some scattered lower clouds for now.

Ketcham

&&

.FIRE WEATHER...
Issued at 338 PM CDT Sun Apr 21 2019

Fire weather concerns will remain low over the next week with
beneficial rainfall expected across the area from multiple
chances of showers and thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    59  76  50  63 /  10  10  40  40
Hutchinson      56  73  47  63 /  30  10  30  30
Newton          57  73  47  62 /  20  10  40  30
ElDorado        60  76  49  62 /  20  20  40  50
Winfield-KWLD   61  77  51  63 /  10  20  60  60
Russell         53  67  43  65 /  30  10  10  10
Great Bend      53  69  44  64 /  30  10  10  20
Salina          56  72  47  65 /  50  10  10  20
McPherson       55  72  47  63 /  40  10  30  20
Coffeyville     62  77  54  63 /  10  20  60  70
Chanute         61  76  52  62 /  20  20  40  60
Iola            61  76  51  61 /  20  20  40  60
Parsons-KPPF    62  76  54  62 /  10  20  50  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...Ketcham
FIRE WEATHER...TAV
Hazardous weather outlook, Apr 21, 4:02 PM CST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
502 PM CDT Sun Apr 21 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
502 PM CDT Sun Apr 21 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Wind gusts of 40-50 mph will be common this afternoon and early
evening along and east of the Kansas Turnpike.

Isolated evening thunderstorms may bring nickel to quarter sized
hail and wind gusts to around 60 mph across portions of central
Kansas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic chances for thunderstorms will be possible Monday evening
and Monday night in south central and southeast Kansas. A few
strong storms with small hail and gusty winds will remain possible,
although the threat for organized severe weather appears low at this
time.

A slight chance for thunderstorms may linger in far southeast
Kansas during the day on Tuesday.

Thunderstorm chances increase again area-wide on Friday night,
though confidence in this period is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Apr 21, 7:29 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Wichita KS
829 PM CDT Sun Apr 21 2019

KSZ047-220200-
Barton KS-
829 PM CDT Sun Apr 21 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Barton County in central Kansas...

* Until 900 PM CDT.

* At 828 PM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from 10 miles south of Osborne to Milberger...and moving
  northeast at 40 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Hoisington, Olmitz, Galatia, Susank and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 9903 3870 9853 3852 9855 3847 9903
TIME...MOT...LOC 0129Z 243DEG 36KT 3929 9871 3871 9893

METZGER
Special weather statement, Apr 21, 7:33 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
833 PM CDT Sun Apr 21 2019

KSZ032-220215-
Russell KS-
833 PM CDT Sun Apr 21 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...

* Until 915 PM CDT.

* At 832 PM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from 6 miles north of Luray to Milberger...and moving
  east at 40 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with these storms.

* Locations impacted include...
  Russell, Wilson, Lucas, Luray, Dorrance, Milberger, Bunker Hill,
  Waldo, Wilson State Park, Wilson Lake and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 9890 3913 9849 3889 9848 3874 9848
      3870 9849 3870 9904
TIME...MOT...LOC 0133Z 249DEG 34KT 3921 9868 3873 9889

METZGER
Special weather statement, Apr 21, 7:56 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
856 PM CDT Sun Apr 21 2019

KSZ033-220245-
Lincoln KS-
856 PM CDT Sun Apr 21 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Lincoln County in central Kansas...

* Until 945 PM CDT.

* At 853 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles northeast of Lucas, or 16
  miles west of Lincoln...moving east at 40 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Lincoln, Sylvan Grove, Beverly, Barnard and Ash Grove.

LAT...LON 3922 9793 3900 9793 3896 9848 3922 9849
TIME...MOT...LOC 0155Z 249DEG 33KT 3911 9844

METZGER
Local storm report, Apr 21, 8:07 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
907 PM CDT SUN APR 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HAIL             5 SW ASH GROVE          39.11N 98.40W
04/21/2019  M0.50 INCH       LINCOLN            KS   TRAINED SPOTTER

            PEA TO HALF INCH SIZED HAIL.

&&

BDK

The radar

The Dodge City radar (KDDC), 121 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Barton

When
April 21, 8:09 PM CST to 8:10 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
1 in hail
Reported by
Public
Coordinates
38.360, -98.810

The report was relayed via MPing.

Hail, Rice

When
April 21, 10:53 PM CST to 10:54 PM CST
Where
Rice County, Lyons
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.350, -98.200

The hail size ranged from quarters to ping pong balls.

Hail, Rice

When
April 21, 10:56 PM CST to 10:57 PM CST
Where
Rice County, Lyons
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.350, -98.200

The hail size ranged from quarters to ping pong balls.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820666, 820667, 820669.